Did you know?

How often am I asked by parents for recommendations regarding the use of various over the counter (OTC) medications to treat annoying, if self limited, symptoms of common illnesses.  If you have been following you probably know that I try and take a conservative approach to these drugs.  Here’s why.

Common and rare serious side effects of widely advertised OTC drugs:

  • pseudoephedrine and phenylephrine (these are the main ingredients in Sudafed or Mucinex)–hypertension, insomnia, headache, anxiety, elevated heart rate and palpitations, tremor, urinary retention, elevated glucose.  Accordingly, they can interact with diabetes meds, anti-hypertensives, meds for depression or anxiety.
  • guafenicine (active ingredient in many “expectorants”)–rash, nausea and vomiting, rarely kidney stones
  • anti-histamines (Benadryl, Chlor-trimeton, others)–fatigue, dizziness, blurry or double vision (keep this in mind when you send your child to school or your teen off in their car!), paradoxical CNS stimulation, constipation or urinary retention; rarely they can cause a variety of severe blood problems like hemolytic anemia, low platelets or white blood cells; even seizures or psychosis.
  • dextromethorphan (the “DM”of many cough suppressants)–commonly drowsiness/fatigue (again, watch those teens driving).  This drug is commonly abused (called a “robo-high”) and is rarely associated with serotonin syndrome.

Note that the above chemicals are often mixed in a variety of cold preparation brands like Dimetapp, Triaminic, Nyquil and Dayquil, etc–so these effects can be additive and overlap.

  • Immodium(for diarrhea)–commonly causes cramps, nausea, constipation.  Rarely there can be arrest of intestinal activity(“ileus”)which can lead to swelling of the colon (“toxic megacolon” and severe intestinal obstruction with rupture and peritonitis).  Also, consider the reason one develops diarrhea: your intestines are irritated by an infection or some toxin.  Your body’s response is to flush water through the irritated tissue and speed up the intestines squeezing(peristalsis) to cleanse the offending agent out of the body so it can heal.  This drug slows that process, working against the natural healing mechanisms your system is employing to correct the problem.
  • Peptobismol–tinnitus(ringing of ear), constipation.  The chemical name of this medicine is bismuth subsalicylate, so it is similar to aspirin, and if used in children during viral infections it can rarely lead to life threatening Reye syndrome

So, as you can see, these are not benign substances.  The indications for their use must be carefully considered.  I think there are 3 questions that should be answered:

  1. Are the symptoms disrupting the child’s life routines–eating, sleeping, playing, concentrating in school?
  2. Can the symptoms be controlled/alleviated using non-pharmacologic interventions–fluids, nasal saline, rest, modified diet?
  3. Is there scientific evidence that the medicine actually works to relieve those symptoms?

When you call or come into my office I can help you answer those questions so we can decide together what is the best approach for your child’s condition.  So don’t be afraid to contact me–that’s why I’m here.

Thanks for following.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s